Clostridium difficile colitis or pseudomembranous colitis is colitis (inflammation of the large intestine) resulting from infection with Clostridium difficile, a spore-forming bacterium. It causes an infectious diarrhea called C. difficileassociated diarrhea (CDAD). Latent symptoms of Clostridium difficile infection (CDI) often mimic some flu-like symptoms and may mimic disease flare-ups in people with inflammatory bowel disease–associated colitis. C. difficilereleases toxins that may cause bloating and diarrhea, with abdominal pain, which may become severe.
The colitis is thought to occur when this bacterium replaces normal gut flora that has been compromised, usually following antibiotic treatment for an unrelated infection. The disturbance of normal healthy bacteria may provide C. difficile an opportunity to overrun the intestinal microbiome. It is a type of antibiotic-associated diarrhea.
Often, mild cases of CDI may be treated by discontinuing the offending antibiotics. More serious cases require targeted antibiotic treatment. Relapses of CDI have been reported in up to 20% of cases. C. difficile infection is a growing problem in health care facilities, killing approximately 29,000 people in the United States in 2011.
We researched this topic for you and found the following best online resources. They are categorized into basic, advanced, and research level based on the extent of information you need. You will be taken to the respective websites by pressing on the links below.